CSN Login
Members Online: 5

lost of taste cain't swallow

robert77dr's picture
robert77dr
Posts: 54
Joined: Mar 2011

I have had 9 chemo and 35 radiation treatments I have been finished with my last treatment for 2 1/2 months but i still cain't eat or swallow food has no taste and it's hard to swallow hurts very bad my throat seen's swollen I am still useing a feeding tube but the ensure i use makes me sick and gives me heartburns I dont seen to be geting any better and get very depressed at times. Any help please let me know.

Glenna M's picture
Glenna M
Posts: 1580
Joined: May 2009

Hi Robert, Sorry to hear that you are still having so much trouble eating. Didn't your doctor prescribe canned nutritional supplements for you. I can't remember the names but there are several that I can think of that you could get that would help you maintain your weight and give you the nutrition you need. These may not upset your stomach or cause heartburn like the Ensure. Please call your doctor or nutritionist and ask about these.

If you are still having problems swallowing and you feel that your throat is swollen you should contact your ENT and have him scope your throat. Did you get a prescription for pain meds?

Unfortunately it takes time for your taste to return, everyone's returns at different rates so I couldn't tell you how long before food will taste normal again.

Please contact your doctors tomorrow and tell them what problems you are having. I'm confident that they have a solution for everything you are experiencing. You need the nutrition and water each day to help you heal so please don't wait to call them.

Feeling depressed at times is normal but if you are depressed for very long please ask for counseling to help you through the rough times ahead. It may seem like you will never feel better but you will.

Please keep us updated so we will know how you are doing.

Stay strong,
Glenna

DrMary's picture
DrMary
Posts: 527
Joined: Nov 2010

You need to find out whether it is the Ensure that is causing heartburn or if you have acid reflux as a result of the chemo - that is extremely common. Talk to your doctor about using one of the acid reducers (we use 20 mg omeprazole, which is generic Prilosec). It takes about 3-5 days to get working and you must take it regularly, but it can make a big difference. Insurance will only pay for 10 mg and 30 mg doses, by the way (with a prescription - the 20 mg is OTC).

If it is not acid reflux, you might indeed be reacting to the Ensure. Doug reacted best to Boost Plus. Are you putting the Ensure in the feeding tube? We don't have experience with feeding tubes, but I understand Jevity is easier on your stomach. Scambuster has posted some recipes for feeding tube mixes, also - might be easier on your stomach. Some people can't tolerate the vitamin/mineral mix in the supplements (iron often causes heartburn) and so you might be better off making your own tube feeding from whole foods.

You are getting better, but in smaller increments these days. It is hard to avoid depression - for now, focus on the worst issues, like getting rid of the heartburn. Taste and swallowing come back on their own and you can't rush them. In six months, you will be giving advice to others and surprised at just how far you have come - really!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network